Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Springfield, MO

May 22, 2020Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 22, 2020, 8:57 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 8:57 AM CDT (13:57 UTC)
Expired
May 22, 2020, 12:47 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:00 AM CDTFLASH FLOOD2 E Porterville, KSHIGHWAY 39 CLOSED AT 40TH ST AND FLAT ROCK CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS53 KSGF 221357
FFWSGF
KSC011-037-222200-
/O.NEW.KSGF.FF.W.0033.200522T1357Z-200522T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
857 AM CDT Fri May 22 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Bourbon County in southeastern Kansas...
  Northwestern Crawford County in southeastern Kansas...

* Until 500 PM CDT Friday.

* At 856 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Fort Scott...                     Marmaton...
  Uniontown...                      Walnut...
  Redfield...                       Hepler...
  Greenbush...                      Pawnee Station...
  Hiattville...                     Petersburg...
  Farlington...                     Brazilton...
  Porterville...                    

This warning will remain over mainly rural areas of southern Bourbon 
and northwestern Crawford Counties.

Additional rainfall amounts of one-half inch to one inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3783 9508 3788 9473 3772 9469 3749 9489
      3749 9509

FLASH FLOOD...RADAR INDICATED

$$

Albano
1 follow-up statement
898 
WGUS73 KSGF 221747
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1247 PM CDT Fri May 22 2020

KSC011-037-221756-
/O.CAN.KSGF.FF.W.0033.000000T0000Z-200522T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
1247 PM CDT Fri May 22 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN BOURBON AND NORTHWESTERN
CRAWFORD COUNTIES IS CANCELLED...

The Flash Flood Warning has been replaced by an areal Flood Warning, 
and residual flooding still poses a threat to life or property. 
Please continue to heed any road closures.

LAT...LON 3783 9508 3788 9473 3772 9469 3749 9489
      3749 9509

$$

Albano

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:14 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 22, 6:14 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Fri May 22 2020

.SYNOPSIS...
Issued at 240 AM CDT Fri May 22 2020

Convection has started developing over the area over the western
CWA on the edge of higher 850 mb winds out of the south-southwest.
On a regional level, a thunderstorm complex was pushing southeast
out of southwest Kansas and into western Oklahoma. There are a lot
of mesoscale features at play with todays forecast which will make
things messy. Main focus will be trying to sort through all the
differing solutions for potential severe storms this afternoon and
evening. Secondary focus will be with additional rain chances
later this weekend into next week which may lead to flooding
concerns.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Fri May 22 2020

We are expecting the current convection to continue through the
rest of the night sliding to the east. This convection is not
expected to be severe, but will have some lightning and heavy rain
associated with it. Some training cells may produce a localized
flood risk.

MCS to the west will most likely shift into the area by 12-14z and
then shift east across the area through the day. Main
redevelopment in the afternoon/evening will be possible if the
convection can clear out and instability can redevelop. The main
shortwave will be swinging northeast from southeast Kansas and
into northern MO by 06z with ridging building in behind this
shortwave during the overnight. Believe precipitation chances will
decrease significantly after midnight.

Models develop some decent instability in the southwest portion of
the CWA later in the afternoon in the wake of this mornings
conveciton along with some 35-45 kts of 0-6km bulk shear. The most
intense instability will remain southwest of the area and we are
expecting the better severe weather risk there. However, we can
still get some strong to severe storms if the instability
materializes this afternoon/evening for some large hail and
damaging winds.

.LONG TERM...(Saturday through Thursday)
Issued at 240 AM CDT Fri May 22 2020

Not a big focus for thunderstorm organization Saturday into
Saturday night in the wake of the shortwave, however can't rule
out some diurnal convection given the instability. As the next
wave approaches from the west on Sunday, our chances of
thunderstorms will be on the increase along with the risk of heavy
rain and higher flood potential. With a strong upper ridge setting
up in the east, a low will likely close off to the west of the
area with several waves of energy cycling the low through our CWA
from Monday night through at least Thursday. With the recent heavy
rains from last week, we may be looking at a flood potential again
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM CDT Fri May 22 2020

For the 12z TAFS...convection has been ongoing for much of the
overnight hours, mainly affecting the BBG/SGF sites so far. Will
also be affecting the JLN site shortly as newly developing
convection out ahead of the main MCS to the west begins to move
in. Most of this activity will affect the areas this morning.
There is the possibility of redevelopment later this afternoon
ahead of an MCV. Generally expecting MVFR and IFR conditions
within the convection and MVFR to VFR outside of the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 22, 3:55 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
355 AM CDT Fri May 22 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
355 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Several rounds of thunderstorms are expected today into
  tonight. If enough instability can develop this afternoon after
  this mornings rounds of thunderstorms, then some severe storms
  will be possible by the late afternoon into the evening. Large
  hail to the size of golf balls, damaging wind in excess of 60
  mph and isolated tornadoes will all be possible. The best chance
  of severe storms will be over the southwestern portion of
  Missouri into southeast Kansas.

  In addition to the potential of severe weather, the several
  rounds of thunderstorms will likey produce heavy rain and if
  thunderstorms can train across the same locations, localized
  flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  There will be at least a chance of thunderstorms on nearly a
  daily basis from the weekend into the first half of next week.
  Heavy rain and flooding will also be possible as the ground
  remains fairly saturated from the heavy rainfall next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 22, 7:48 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 SSE WILLARD           37.23N 93.40W
05/22/2020  M3.80 INCH       GREENE             MO   OFFICIAL NWS OBS

            NATIONAL WEATHER SERVICE OFFICE IN
            SPRINGFIELD MISSOURI REPORTS 3.8 INCHES OF
            RAINFALL.

&&

KP
Local storm report, May 22, 7:49 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 SSE WILLARD           37.23N 93.40W
05/22/2020  M3.80 INCH       GREENE             MO   OFFICIAL NWS OBS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5
            SSE WILLARD. NATIONAL WEATHER SERVICE OFFICE
            IN SPRINGFIELD MISSOURI REPORTS 3.80 INCHES
            OF RAINFALL.

&&

KP
Local storm report, May 22, 8:36 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      6 W SPRINGFIELD         37.20N 93.39W
05/22/2020                   GREENE             MO   NWS EMPLOYEE

            ROAD CLOSED AT FARM RD 140 AND FARM RD 115
            AT HASELTINE BRANCH.

&&
Local storm report, May 22, 8:38 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      4 W SPRINGFIELD         37.19N 93.37W
05/22/2020                   GREENE             MO   NWS EMPLOYEE

            SEVERAL FEET OF WATER OVER FARM RD 146 AT
            WILSONS CREEK.

&&
Special weather statement, May 22, 8:44 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
844 AM CDT Fri May 22 2020

KSZ101-MOZ088-093-101-221445-
Cherokee KS-Jasper MO-Newton MO-McDonald MO-
844 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...NEWTON...
MCDONALD AND JASPER COUNTIES UNTIL 945 AM CDT...

At 843 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Baxter Springs to near Maysville. Movement was
northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Carl Junction...
Baxter Springs...                 Galena...
Oronogo...                        Seneca...
Granby...                         Anderson...
Carterville...                    Noel...
Duquesne...                       Dodge...
Sarcoxie...                       Goodman...
Duenweg...                        South West City...

This includes the following highways...
 Interstate 44 between mile markers 0 and 31.
 Interstate 49 between mile markers 1 and 55.

LAT...LON 3650 9462 3700 9462 3700 9483 3736 9461
      3734 9409 3705 9406 3650 9408
TIME...MOT...LOC 1343Z 223DEG 33KT 3703 9475 3643 9466

Albano
Special weather statement, May 22, 8:48 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
848 AM CDT Fri May 22 2020

KSZ073-097-MOZ066-221445-
Bourbon KS-Crawford KS-Vernon MO-
848 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON...NORTHEASTERN
CRAWFORD AND VERNON COUNTIES UNTIL 945 AM CDT...

At 848 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fort Scott, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nevada...                         Fort Scott...
Arcadia...                        Walker...
Schell City...                    Bronaugh...
Moundville...                     Richards...
Milo...                           Deerfield...
Metz...                           Harwood...
Stotesbury...                     Horton...
Pawnee Station...                 Hiattville...
Hammond...                        Garland...

This includes Interstate 49 between mile markers 79 and 107.

LAT...LON 3772 9490 3804 9463 3804 9461 3806 9461
      3806 9437 3805 9423 3803 9423 3804 9421
      3803 9406 3765 9433 3765 9461 3762 9462
      3760 9473
TIME...MOT...LOC 1348Z 222DEG 20KT 3772 9476

Albano

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:33 AM CDTAreal Flood AdvisorySGFBourbon, Crawford4 hr
May 22, 12:42 PM CDTAreal Flood WarningSGFBourbon, Crawford22 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.